icon bookmark-bicon bookmarkicon cameraicon checkicon chevron downicon chevron lefticon chevron righticon chevron upicon closeicon v-compressicon downloadicon editicon v-expandicon fbicon fileicon filtericon flag ruicon full chevron downicon full chevron lefticon full chevron righticon full chevron upicon gpicon insicon mailicon moveicon-musicicon mutedicon nomutedicon okicon v-pauseicon v-playicon searchicon shareicon sign inicon sign upicon stepbackicon stepforicon swipe downicon tagicon tagsicon tgicon trashicon twicon vkicon yticon wticon fm
12 Apr, 2024 09:16

African states recall Johnson & Johnson children’s medicine

Kenya has followed Nigeria in withdrawing a batch of cough syrups, saying they contain deadly toxins
African states recall Johnson & Johnson children’s medicine

Kenya’s drug regulator says it is recalling a batch of Johnson & Johnson (JNJ) children’s cough syrup, Benylin Pediatric, due to concerns that the product contains an unacceptable level of a potentially fatal toxic substance.

In a statement on Thursday, the Kenyan Pharmacy and Poisons Board (PPB) said its decision was prompted by an alert that Nigeria’s National Agency for Food and Drug Administration and Control (NAFDAC) had recalled the oral medication. The syrup is also used to treat hay fever and other allergic conditions in children aged two to 12.

The batch being recalled was manufactured by JNJ in South Africa in May 2021 and has an expiration date of April 2024, according to the PPB. There are concerns that it could contain potentially fatal levels of the contaminant diethylene glycol.

“The PPB advises all pharmaceutical outlets, healthcare facilities, healthcare workers and members of the public to immediately quarantine the product and stop distribution, sale, issuing or use of the product,” the East African nation’s poisons board stated.

On Wednesday, Nigeria’s drug regulatory authority, NAFDAC, announced the recall of a batch of the same medication following laboratory toxicity findings.

“Laboratory analysis conducted on the product showed that it contains an unacceptable high level of diethylene glycol and was found to cause acute oral toxicity in laboratory animals,” NAFDAC said in a public notice published on its website.

Diethylene glycol has been reported to cause abdominal pain, an inability to pass urine, and acute kidney injury, which can be fatal. It has been linked to the deaths of several children in Gambia, Uzbekistan, and Cameroon since 2022 after they consumed Indian-made cough syrups.

Podcasts
0:00
23:52
0:00
26:20